greenrobin

greenrobin: 10 months off antidepressants and still needing help

2 posts in this topic

Hi fellow victims,

 

I have now been off Effexor (and all antidepressants) for 10 months, although I do OCCASIONALLY take Ativan to relieve me of my sheer panic and anxiety.  Let me tell you my story:

 

I have been taking antidepressants on and off for 21 years (since age 18).  I went on it for debilitating depression and self hatred.  The meds worked.  I definitely felt better.  However, over the years, each antidepressant would lose its effectiveness, sending me to the doctor to get a new one to try.   The one I went on that worked the best was Effexor.  I started at the lowest dose, 37.5 mg after suffering severe post partum depression.  The Effexor was a life saver, or so I thought.  I did not have the dark cloud handing over me, was not as anxious, and enjoyed life for a while.  Fast forward five years.  Now I felt withdrawn from my family, an outsider.  I had extreme irritation, couldn't stand my kids touching me or sounds.  I blew my lid around my family when the stress level got too high.  It is at this point that I decided to eliminate antidepressants from my life.  I tried and was off them for a couple months and could NOT deal with life.  Back on again.  Only this time, I started to do research, learning about withdrawal from Effexor from people who have experienced it, not doctors who prescribed it.  I read some heart wrenching blogs and realized that this would be a commitment of at least a year.  I armed myself with amino acids and vitamins, ate serotonin boosting foods, eliminated my beloved coffee, and got more exercise.  I did EVERYTHING I could possibly do to succeed in withdrawal this time.  Well it's been 10 months.  Let me recap what it has been like.

 

The physical withdrawal symptoms, although they seemed bad, were nothing compared to the emotional.  I got the dizziness and uncontrollable crying for a few months.  Then, I started realizing what the waves and windows were.  Waves-bad times, windows, not so bad.  My research told me that eventually the waves would be shorter, less intense, and less frequent.  And so it seemed.  I tracked my waves on a calendar and at one time they were coming every few days  ( 4-5 days of wave, then two days of window), then they were every couple of weeks.  I thought I had turned a corner.  It was around month 5 off meds that I felt that maybe I could conquer this. However, I DID have a few angry moments when I totally scared my three children and felt like I went off the deep end during this time.  Then January hit, the SADD months.  I got my next "phase" of withdrawal: intrusive thoughts.  Dark, awful, debilitating thoughts that made me want to crawl into a hole and die.  I ALMOST went back on meds, but persevered thinking I only needed to get through the SADD months.  During this time I also developed severe social anxiety, and I no longer hang out in groups and rarely hang out with anyone except my husband and children even now.  Now I am in a new "phase" of extreme agitation, super low self esteem, and self hatred.  I have begun cutting myself and punching myself when I am angry at myself for "losing it" with my family.  My stomach currently looks like a bruised mess of red hash tags.  My self esteem is zilch and I am paranoid that everyone hates me and/or is talking about me.

 

I feel I keep encountering new phases of this debilitating withdrawal.  I don't know if this will ever end.  I am at the point where I sometimes think suicidal thoughts because it is too tough to live like this.  I cry all the time and analyze every feeling I have.  When I get mad at my kids and my blood is boiling, I retreat to the bathroom to self harm.  My husband is supportive but even HE doesn't know what to do anymore.   I DO NOT want to go back on medication.  I truly feel it was the meds that made me this way in the first place.  If anyone could offer some advice, some hope, I'd appreciate it.  Thank you all for reading.

Share this post


Link to post

Welcome greenrobin,

 

Thank you for sharing your story. I'm so sorry for what you're going through. What you describe sounds to me like protracted withdrawal syndrome. You tapered too fast, using the skipping dose method, which is not good for the nervous system.

 

We suggest reducing by no more than 10% of the current dose every 4 weeks, this reduces the risk of withdrawal symptoms arising. Please read through this which will explain why:

  

Why taper by 10% of my dosage?

 

Reinstatement of a small amount of the drug can often work well to alleviate withdrawal symptoms. According to medical knowledge, reinstatement is the only way to alleviate withdrawal. Reinstatement is best done immediately upon appearance of symptoms. The more time that passes, the less likely it is to work. Once you have stabilized on a low dose of the drug, then a slower, safer taper can be started.

 

But in your case, its been 10 months since your last dose, so there's no guarantee it would work, but its possible. Here is some information about reinstatement to help you decide if its something you would like to try:  About reinstating and stabilizing to stop withdrawal symptoms

 

If you decide not to reinstate, you will still get better, but it will take some time. Everyone is different, so its impossible to say how long it will take, but you will recover. You already know about the windows and waves pattern, this is how recovery often happens, its been like that for me too. I'm also in protracted withdrawal, recovering after stopping Lexapro too fast after years of being on ADs.

 

The extreme emotions you have been experiencing sound like what we call 'neuro-emotions', Many of us have had these, I'm currently dealing with sudden flashes of extreme anger and frustration, its been going on for about 6 months now and I'm sort of getting used to it, but its still not pleasant. These neuro-emotions settle down in time.

 

When you are feeling bad, instead of hurting yourself, do something nice for yourself, like taking a warm bath, maybe with epsom salts or scented oils. Listen to relaxing music...something you like. Maybe go for a walk to a nice park or natural setting. Recovery requires that we take good care of ourselves. I like to think of it as 'extreme self care', the worse I feel, the kinder I am to myself.

 

Here is the link to our symptoms and self care section, you may find some useful ideas to help manage symptoms as you recover.  Especially read the topics pinned at the top.

 

Aside from a high quality fish oil and magnesium, avoid supplements. (See King of Supplements: Omega 3 Fatty Acids (Fish Oil) and Magnesium, Nature's Calcium Channel Blocker). They've been helpful to many of us.

 

And a few more relevant links:

 

Brain Remodelling (Rhi's Description of Brain Healing)

 

Recovery Success Stories

 

Videos

 

 

 

I know there's a lot there to read, so take your time. You can come back here to your thread if you have any questions.

 

Please feel free to write whenever you want, you will find a lot of friendly help and support here.

 

I’m glad you found us, we’re here to support you.

 

Petunia.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now